Home
  >  
Section 52
  >  
Chapter 51,566

Anti-N-methyl-D-aspartate receptor (anti-NMDAR) encephalitis: an etiology worth considering in the differential diagnosis of delirium

Punja, M.; Pomerleau, A.C.; Devlin, J.J.; Morgan, B.W.; Schier, J.G.; Schwartz, M.D.

Clinical Toxicology 51(8): 794-797

2013


ISSN/ISBN: 1556-9519
PMID: 23962100
DOI: 10.3109/15563650.2013.829235
Accession: 051565571

Download citation:  
Text
  |  
BibTeX
  |  
RIS

Medical toxicologists are frequently consulted when young patients present with delirium attributed to suspected poisoning. Medical toxicologists should be aware of non-toxicological mimics of delirium. We describe two patients ultimately diagnosed with anti-N-methyl-D-aspartate receptor (NMDAR) encephalitis for which a toxicological consultation was requested to evaluate for neuroleptic malignant syndrome (NMS). A 21 year old male was sent from a psychiatric facility for new, worsening psychotic symptoms. He had autonomic instability, confusion, and hyper-reflexia. He was treated for NMS without improvement, and after an extensive workup was unrevealing, he was discharged home with significant cognitive dysfunction. Stored CSF later tested positive for anti-NMDAR antibodies. A 27 year old female was sent from a psychiatric facility for a seizure and new psychiatric symptoms. She was agitated and had violent, alternating extremity flexion and extension along with autonomic instability. She was treated for NMS, rhabdomyolysis, and rabies before analysis of CSF demonstrated anti-NMDAR antibodies. Treatment included surgical resection of a suspicious ovarian cyst, steroids and IVIG, with moderate improvement. Autoimmune syndromes of the central nervous system result from receptor dysfunction after an antibody response to extracellular or intracellular antigens, such as subunits of the NMDA receptor. The NMDA subunits NR2b and NR2a, in addition to the N-terminal region of the glycine binding NR1 subunit, have been implicated. Typical features such as memory loss, movement disorders, and hallucinations reflect the density and distribution of neuronal NDMA receptors. As young people, particularly young women, are predominantly affected, initial symptoms may be attributed to encephalopathy from drug abuse or schizophrenia. Toxicologists may be consulted as many features mimic NMS. Serum and cerebrospinal fluid can be checked for anti-NMDAR antibodies as part of a paraneoplastic or meningioencephalitis panel. Effective treatments have been described and include surgical resection and immunosuppressive medications.

Full Text Article emailed within 0-6 h: $19.90